Suboxone can cause heartburn as a result of it sometimes causing esophageal dysfunction. This isn’t usually serious, but it’s worth talking to a doctor about, especially if it begins to seriously impact your quality of life.
Why Can Suboxone Lead to Heartburn?
What is colloquially called heartburn is really acid reflux, also referred to by the more complex and descriptive term gastroesophageal reflux (GER). The burning sensation we associate with heartburn is the result of stomach acid traveling up into the esophagus.
Opioids can cause esophageal dysfunction, increasing the chance that gastric contents reflux into the esophagus. This can be especially difficult for people who already struggle with conditions like gastroesophageal reflux disease (GERD) or Barrett’s Esophagus.
While it isn’t as potent as the opioids generally associated with opioid use disorder (OUD), the buprenorphine in Suboxone is still an opioid. This is part of what makes it helpful in the treatment of opioid use disorder. It can suppress drug cravings and eliminate withdrawal symptoms without presenting a patient with the same risks and challenges of full opioid agonists like heroin.
This also means it can cause some of the same side effects associated with other types of opioid use. However, these side effects are often less intense than if one was regularly misusing potent opioids rather than taking a milder opioid on a set, controlled schedule.
Other Serious Side Effects Associated With Suboxone
Suboxone has a variety of side effects associated with its use, although these generally aren’t severe, and the medication is widely considered safe if taken as prescribed. However, serious side effects can sometimes occur that may warrant talking to a doctor or seeking immediate medical attention.
The buprenorphine in Suboxone depresses respiration, meaning it can potentially weaken a person’s breathing. Taken as prescribed by a healthy person, this isn’t usually dangerous. However, it can sometimes be an issue if a person already has pre-existing health issues related to their breathing or if they mix their medication with other substances that depress breathing, like alcohol.
Similarly, buprenorphine can sometimes be tough on the liver, although not generally so much that it is a concern if taken as prescribed and by a person with an otherwise healthy liver. If you have a pre-existing liver issue, make this known to your doctor before you begin taking Suboxone or any buprenorphine-based medication.
In rare cases, a person may have an allergic reaction to Suboxone. Extreme swelling can cause difficulty breathing or swallowing, and it may impede breathing so much that it becomes life-threatening. A serious allergic reaction is often preceded by hives, rash, and itching. Consider this an emergency situation and seek medical attention immediately.
When to Seek Medical Attention
You should seek medical attention for any side effect that seems serious or is having a significant impact on your quality of life. Any symptom listed on your medication documentation as serious and any symptom that causes difficulties breathing or a loss of consciousness should be viewed as especially serious and likely warrants calling 911 immediately.
If you’re ever in doubt, seek medical attention. It is better to seek attention one doesn’t need than not seek attention you should have gotten. The sooner a medical emergency is addressed, the less likely a person is to experience serious, permanent consequences as a result of that emergency.
- Effects of Opioids on Esophageal Dysfunction. Gastroenterology & Hepatology. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4973563/. May 2016. Accessed February 2023.
- Buprenorphine. Substance Abuse and Mental Health Services Administration. https://www.samhsa.gov/medications-substance-use-disorders/medications-counseling-related-conditions/buprenorphine. January 2023. Accessed February 2023.
- Buprenorphine Sublingual and Buccal (Opioid Dependence). National Library of Medicine. https://medlineplus.gov/druginfo/meds/a605002.html. January 2022. Accessed February 2023.
Reviewed By Peter Manza, PhD
Peter Manza, PhD received his BA in Psychology and Biology from the University of Rochester and his PhD in Integrative Neuroscience at Stony Brook University. He is currently working as a research scientist in Washington, DC. His research focuses on the role ... Read More